Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 441, NWS Memphis, TN

October 5, 2012Crittenden County, Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Oct 5, 2012, 4:08 PM CDT for Crittenden County, Cross County, Poinsett County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2012, 4:08 PM CDT (21:08 UTC)
Expired
Oct 5, 2012, 5:00 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS54 KMEG 052108
SVRMEG
ARC035-037-111-052200-
/O.NEW.KMEG.SV.W.0441.121005T2108Z-121005T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT FRI OCT 5 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 500 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HICKORY
  RIDGE...OR 14 MILES NORTHEAST OF MCCRORY...AND MOVING EAST AT 50
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKED TREE
  AND TYRONZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3550 9105 3558 9032 3531 9023 3532 9105
      3544 9105
TIME...MOT...LOC 2108Z 265DEG 42KT 3540 9097

$$
1 follow-up statement
863 
WWUS54 KMEG 052133
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT FRI OCT 5 2012

ARC035-037-111-052200-
/O.CON.KMEG.SV.W.0441.000000T0000Z-121005T2200Z/
CRITTENDEN AR-CROSS AR-POINSETT AR-
433 PM CDT FRI OCT 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHERN POINSETT...NORTHEASTERN CROSS AND NORTHWESTERN
CRITTENDEN COUNTIES...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SUPPLY...OR 9 MILES SOUTHWEST OF HARRISBURG...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARKED
TREE...TYRONZA...SUPPLY...WILEY CROSSING...WEONA...OLD WEONA...WEONA
JUNCTION...BAY VILLAGE...STEWART...BOAT RUN...PAYNEWAY...NORTHERN
OHIO...ALTO AND SPEAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3542 9089 3552 9087 3558 9032 3546 9028
      3544 9028 3544 9027 3531 9023 3532 9079
TIME...MOT...LOC 2134Z 265DEG 31KT 3545 9078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:45 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 5, 3:45 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI OCT 5 2012

.DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM THE
EASTERN GREAT LAKES BACK THROUGH WESTERN KENTUCKY...NORTHEAST TO
SOUTHWEST ARKANSAS...AND INTO SOUTHERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS OVER THE PAST COUPLE OF HOURS SHOW SHOWERS AND
THUNDERSTORMS GRADUALLY BEGINNING TO APPROACH WESTERN SECTIONS OF
THE MID SOUTH AS OF DISCUSSION TIME. TEMPERATURES AS OF 3 PM CDT
RANGE FROM THE LOWER 80S EAST OF THE MISSISSIPPI RIVER...LOWER 60S
NEAR WALNUT RIDGE ARKANSAS...AND PREDOMINANTLY 70S ELSEWHERE UP TO
THE MISSISSIPPI RIVER. SHOWER/THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY...ALONG WITH THE POTENTIAL FOR FROST LATE SUNDAY NIGHT INTO
MONDAY MORNING ARE THE CHALLENGES IN THIS FORECAST ISSUANCE.

.SHORT TERM...(TONIGHT THROUGH MONDAY)...A COLD FRONT WILL
GRADUALLY PUSH THROUGH THE MID SOUTH TONIGHT AND GRADUALLY BEGIN
TO SLOW ITS PROGRESSION ACROSS THE REMAINDER OF THE LOWER
MISSISSIPPI VALLEY AS SURFACE FLOW BECOMES NEARLY PARALLEL TO
UPPER LEVEL FLOW ALOFT AND A SERIES OF SHORTWAVES MOVE ACROSS THE
REGION THROUGH THE PERIOD. LATEST AFTERNOON MESOANALYSIS YIELDS
BETWEEN 500-1000 J/KG SURFACE BASED CAPE...LI/S AROUND -3... AND
RELATIVELY WEAK MID LEVEL LAPSE RATES AT OR BELOW 6 C/KM. BASED ON
LATEST SHORT TERM TRENDS AND WITH MOST OF THE PRECIPITATION
OCCURRING BEHIND THE COLD FRONT...THINK OVERALL STRONG/SEVERE
THUNDERSTORM POTENTIAL REMAINS LOW AT BEST. NONETHELESS...WILL LEAVE A
MENTION OF A STRONG THUNDERSTORM OR TWO THIS EVENING ACROSS AREAS
MAINLY ALONG I-40 AND WEST OF I-55. KEPT LOWER CHANCE POPS IN FOR
SATURDAY MORNING AS BETTER RAIN CHANCES ARE ANTICIPATED TO ARRIVE
SATURDAY AFTERNOON INTO SATURDAY NIGHT. SHORT TERM MODELS INDICATE
OVERALL RAIN CHANCES WILL GRADUALLY SUBSIDE ON SUNDAY. A POTENTIAL
STILL EXISTS FOR FROST TO DEVELOP ACROSS PORTIONS OF THE MID SOUTH
LATE SUNDAY NIGHT INTO MONDAY MORNING. HOWEVER...TRIMMED BACK THE
FROST AREA BACK A BIT FROM THE PREVIOUS FORECAST AS CLOUD COVER
SOUTH OF I-40 MAY REDUCE THE OVERALL COVERAGE. AT THIS
TIME...THINK THE BEST POTENTIAL FOR FROST DEVELOPMENT WILL BE
ACROSS AREAS NORTH OF I-40...ESPECIALLY NEAR THE MISSOURI/KENTUCKY
STATE LINE.

.LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z ECMWF/GFS LONG TERM
MODELS INDICATE HIGH PRESSURE WILL BE IN PLACE ACROSS THE MID
SOUTH TUESDAY. RAIN CHANCES WILL RETURN FOR TUESDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK AS A COLD FRONT DROPS INTO THE MID SOUTH
BY WEDNESDAY AND A SERIES OF SHORTWAVES EMBEDDED WITHIN THE MID
LEVEL FLOW MOVE ACROSS THE LOWER MISSISSIPPI VALLEY.

CJC
&&

.AVIATION...
18Z TAFS

SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS CENTRAL AND NORTHERN
ARKANSAS AHEAD OF A STRONG COLD FRONT THAT WILL TRACK ACROSS THE
MIDSOUTH THIS EVENING AND OVERNIGHT. TIMING OF FROPA AT JBR SHOULD
BE AROUND 00Z...02-02Z AT MEM...02Z AT MKL AND JUST BEFORE
MIDNIGHT AT TUP. HOWEVER...AS CONVECTION DEVELOPS AND EVOLVES ALONG
THE FRONT...A WIND SHIFT COULD OCCUR IN ADVANCE OF THE FRONT IN
THE FORM OF OUTFLOW. WILL CARRY VCTS AROUND THE EXPECTED TIME OF
FROPA...AND AMEND TO PREVAILING AS EARLY AS POSSIBLE PRIOR TO
FROPA BASED ON RADAR TRENDS. THUNDER LOOKS QUESTIONABLE AT
TUP...SO WILL NOT MENTION THUNDER THERE. BEHIND THE
FRONT...NORTHERLY FLOW AROUND 10 KNOTS IS EXPECTED AND LIGHT RAIN
AND DRIZZLE WILL CONTINUE THROUGH MOST OF THE NIGHT. CIGS SHOULD
LOWER TO 1000-1500 FEET BEHIND THE FRONT WITH LITTLE IMPROVEMENT
THROUGH MIDDAY TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  49  61  45  61 /  70  30  50  10
MKL  45  59  42  59 /  70  30  50  10
JBR  43  57  41  58 /  80  40  50  10
TUP  55  63  45  64 /  40  30  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 3:45 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI OCT 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING AS A COLD FRONT MOVES INTO THE MIDSOUTH. BEST
CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL BE ACROSS AREAS SOUTH
OF I-40 AND WEST OF I-55.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FROST ARE EXPECTED MONDAY MORNING FROM PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHEAST
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM AROUND
JONESBORO ARKANSAS TO DYERSBURG TO BROWNSVILLE TENNESSEE TO
CORINTH MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 5, 4:06 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT FRI OCT 5 2012

ARZ026-027-035-036-052200-
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-POINSETT AR-
406 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  SOUTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 50 MPH WAS LOCATED OVER HICKORY RIDGE AT 406 PM CDT...
MOVING EAST AT 50 MPH.

PEOPLE IN CRAIGHEAD...CRITTENDEN...CROSS AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR BAY...HARRISBURG...LEPANTO...MARKED TREE...
TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3574 9094 3580 9034 3539 9032 3529 9104
      3542 9105
TIME...MOT...LOC 2106Z 265DEG 42KT 3542 9097

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:06 PM CDTSpecial Weather StatementMEGPoinsett54 min
Oct 5, 5:00 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett35 min
Oct 5, 5:28 PM CDTSpecial Weather StatementMEGMississippi32 min
Oct 5, 5:37 PM CDTSpecial Weather StatementMEGMississippi23 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.